A Clinical Guide to Weaning Off Intrathecal Opioids

This clinical guide was developed to help clinicians wean patients from intrathecal opioid therapy
Page 1 of 3

Some patients find IT opioid therapy not effective despite a successful trial. I wrote a column on the failure of IT trials to predict success in the March 2007 issue of this journal (Vol 7: Issue 2). Fortunately, physicians have options to opioid IT therapy but need to know how to rotate from opioid IT therapy to an alternative IT therapy without causing the patient discomfort or side effects. This article by Rosenblum et al provides the readers an example of how this rotation can occur with minimal side effects and adequate analgesia throughout the rotation. Other physicians may have an equally effective method, but for these authors, the process described in this article seems to be safe and effective for them. It may provide the reader an option as well.

Weaning a patient with chronic pain from intrathecal opioids may be considered in a number of circumstances. During the course of intrathecal opioid therapy, patients sometimes experience intolerable adverse events or develop tolerance to the opioid.1 Some patients may have an inadequate response.

Weaning of patients with chronic pain from intrathecal opioid therapy can seem a challenging prospect. Many clinicians mistakenly adhere strictly to the belief that any decreases in intrathecal opioid doses should be replaced with equianalgesic doses of systemic opioids. Various equianalgesic oral to intrathecal dosing ratios have been suggested, ranging from 12-to-1 to 300-to-1.2,3 Such ratios are used for conversion from systemic dosing to intrathecal dosing, and one cannot assume that the ratios would be equivalent for conversion from intrathecal to systemic opioid dosing.3 Additionally, the ratios may be more suitably applied to acute pain patients. These equianalgesic doses are typically inappropriate for weaning from chronic intrathecal opioid therapy. Such patients can be weaned without strict adherence to equianalgesic conversion ratios.

In addition to the dosing concerns that clinicians may have about weaning patients from intrathecal opioids, other issues exist regarding the weaning process. Patients may have a component of psychological dependence and may be anxious at the prospect of weaning. Also, some patients may experience opioid withdrawal effects during the weaning process. Signs and symptoms of opioid withdrawal include lacrimation, rhinorrhea, yawning, insomnia, restlessness, mydriasis, nausea, vomiting, diarrhea, piloerection, abdominal cramps, anxiety, agitation, muscle twitching, diaphoresis, a feeling of “heart pounding,” flu-like feelings, hypertonia, and increased pain.4,5 Hypertension and hyperthermia may also occur in rare cases.4 Withdrawal symptoms vary widely in type and severity among patients and may be affected by the type of opioid, dose, duration of use, frequency of dosing, degree of dependence, rate of weaning, and psychological factors (e.g., depression, distress, mental state at the time of withdrawal).5-9 Opioid withdrawal is generally not life threatening, but it can be very unpleasant for patients.4 This article will focus on the weaning off intrathecal opioids, but clinicians should also be aware of issues that they may encounter when discontinuing other intrathecal medications. Clonidine and baclofen may be associated with dangerous, sometimes life-threatening withdrawal syndromes upon abrupt discontinuation,10-16 whereas other intrathecal drugs (e.g., ziconotide, local anesthetics) can be discontinued abruptly without issue.17

Guidelines for Weaning

Risk Assessment. Before the intrathecal opioid weaning process begins, patients should undergo a risk assessment to help determine if weaning is appropriate and how aggressive the weaning schedule should be. In cases of serious infection, immediate removal of the intrathecal pump without weaning off intrathecal opioids may be warranted. In less serious cases—or when pump explantation is elective—ultra-rapid weaning may be appropriate. This ultra-rapid weaning can be accomplished in a few days but should occur only in an inpatient setting.

In an outpatient setting, rapid, aggressive weaning can be completed in approximately 16 days, whereas slower, less aggressive weaning can take up to two months (but may be accelerated as tolerated). Patients with significant cardiac disease or poorly controlled hypertension may require a longer and more conservative weaning schedule. Results from animal studies have indicated that cardiovascular changes—such as increased heart rate and/or blood pressure—may be associated with morphine withdrawal.18-20Case reports21,22 exist that describe cardiovascular events such as “broken heart” syndrome and myocardial ischemia associated with opioid withdrawal (opioid and benzodiazepine withdrawal in the latter case). A history of sensitivity to opioid withdrawal may also warrant a less aggressive weaning schedule. Additionally, less aggressive weaning may be advisable for patients with a minimal social support structure; patients who live alone may have more difficulty contacting their clinic or physician if problems arise during the weaning process. Finally, less aggressive weaning may be appropriate for patients who have a history of requiring high doses of opioids and/or who have had frequent dose increases. There is evidence to suggest that patients receiving higher opioid doses may be more prone to experience withdrawal syndrome than are patients receiving lower doses.23 High doses and frequent dose increases may also reflect a patient’s psychological dependence on opioids, and the patient’s anxiety and fears should be addressed before beginning the weaning process. In such patients, inadequate pain relief may serve as a motivator for change, and the patient should be a partner in the decision to begin weaning from intrathecal opioids. If none of the conditions discussed above are present, an aggressive weaning schedule may be considered

Intrathecal Opioid Weaning Protocol. Figure 1 provides a brief summary of the suggested intrathecal opioid weaning protocol. The patient’s intrathecal opioid dose should be decreased by an amount that is in the range of 10 percent to 25 percent of the current dose. Decrements of 10 percent are appropriate for slow weaning, whereas 25-percent decrements can be used for aggressive weaning.

The initial dose reduction should be followed by a four- to seven-day stabilization period. During this period, patients should be assessed for symptoms of opioid withdrawal. Scales, such as the Clinical Opiate Withdrawal Scale, can be used to document and assess the severity of signs and symptoms of withdrawal.24 The frequency and severity of withdrawal symptoms can be related to the rate of opioid weaning6; therefore, assessments of withdrawal symptoms are useful in determining the magnitude of further intrathecal opioid dose decreases.

After the stabilization period, the intrathecal opioid dose should again be decreased in the range of 10 percent to 25 percent of the patient’s initial intrathecal opioid dose (based on the frequency and severity of withdrawal symptoms), followed by another four- to seven-day stabilization period. Dose decreases (10 percent to 25 percent of the patient’s initial intrathecal opioid dose), followed by four- to seven-day stabilization periods, should continue as tolerated. The magnitude of the dose decrement (as a percentage of the patient’s initial intrathecal opioid dose) should decrease as the patient nears the end of the weaning process. For example, if a patient has undergone three dose reductions (each being 25 percent of the original dose) and is receiving a dose that is 25 percent of his or her original dose, the remaining decreases should be performed in smaller decrements (e.g., three decreases, each being one-third of the patient’s current intrathecal opioid dose, or approximately 8 percent to 10 percent of the original dose).

First published on: October 1, 2007